Alabama, 2002

Tropical Storm in Alabama, September 24 to 26, 2002

September 24 to 26, 2002 · NWS MOB · 4 events in 4 counties and zones

For the second time during the month the area was threatened by a tropical storm. Tropical Storm Isidore threatened the area Tuesday, Wednesday and Thursday.

The toll

Deaths
0
Injuries
0
Property damage
$6.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

For the second time during the month the area was threatened by a tropical storm. Tropical Storm Isidore threatened the area Tuesday, Wednesday and Thursday. We were put under a Tropical Storm Warning at 900 AM CST on September 24. The Tropical Storm Warning was dropped at 300 PM CST on September 26 as the remains of Isidore moved across eastern Mississippi. Isidore moved ashore over the Southeast Louisiana Coast between 200 and 300 AM CST on September 26. Although the center of Isidore did not move over our area, the strongest winds and heaviest rains were east of the center with most of the damage across Southwest Alabama and Northwest Florida.Some of the winds recorded across Southwest Alabama and Northwest Florida were as follows: Mobile Airport, sustained wind of 42 knots with gusts to 50 knots. Mobile Brookley Field, sustained wind of 40 knots with gusts to 50 knots. Dauphin Island, sustained wind of 42 knots with gusts to 52 knots. Cedar Point, sustained wind of 35 knots with gusts to 53 knots. Pensacola Airport, sustained wind of 29 knots with gusts to 44 knots. Pensacola Naval Air Station, sustained wind of 31 knots with gusts to 43 knots. Hurlburt Air Force Base in Mary Esther, sustained wind of 33 knots with gusts to 49 knots. Pensacola Beach, sustained wind of 40 knots with gusts to 58 knots. Perdido Key, sustained wind 37 knots with gusts to 53 knots.The lowest sea level pressure was 991 MB at Mobile Airport, Dauphin Island and Semmes, Alabama.Two day rainfall totals across the area ending at 1100 AM CST on September 26 were as follows in Alabama: Robertsdale 11.76, Semmes 11.90, Bay Minette 11.00, Mobile (4 S of MOB) 11.00, Brewton 10.29, Gulf State Park 10.20 and Mobile (Municipal Park) 10.12. In Florida: Milton 15.72, Pace 13.76, Bratt 10.27, Munson 10.14, Pensacola Airport 9.09, Pea Ridge 8.74 and Milligan 8.27. In Mississippi: Wiggins 9.80, Merrill 9.19, Leakesville and Waynesboro 7.15.The highest storm tides along the Alabama coast were as follows: Middle Bay Light House 6.1 feet, Mobile State Docks 5.9 feet, Cedar Point 5.0 feet, and Dauphin Island 4.4 feet. Along the Florida coast, some storm tides were as follows: Pensacola 5.2 feet , Perdido Pass 4.5 feet, Destin East Pass 3.8 feet, and Santa Rosa Sound 3.4 feet.Major beach erosion occurred on Dauphin Island and along the beaches of Baldwin county in Alabama, as well as along the Florida panhandle coastline from Pensacola Beach to Navarre Beach. Major storm tide flooding occurred in Mobile County Alabama on the west end of Dauphin Island, along low lying coastal areas of the southern part of the county, and along the Causeway that crosses the northern part of Mobile Bay. Storm tide flooding also occurred in Baldwin County, primarily in the West Beach and Orange Beach areas. Storm tide flooding also occurred along portions of the Florida coastline from Pensacola Beach to Navarre Beach. Moderate river flooding occurred in Mobile and Baldwin counties in Alabama, with some river flooding also reported in Escambia, Santa Rosa, and Okaloosa counties of the Florida panhandle. Two F0 tornadoes occurred in coastal Okaloosa county in Florida, two F0 tornadoes occurred in coastal Baldwin county of Alabama and one F0 In Mobile county. Minor structural damage was reported with each tornado, but for the most part, only tree damage occurred. Primary storm effects were along the coasts of Alabama and the Florida panhandle. In Mobile county, the main effects were the tidal flooding that occurred on Dauphin Island. The berm on the west end of the island was destroyed. Bayou La Batre and the road leading to Dauphin Island were flooded by above normal tide levels. Two feet of water covered Water Street in downtown Mobile. The causeway at the northern end of Mobile Bay was closed for a time due to high water, and some of the businesses on the causeway were flooded. Some houses along Bayou Sara and the Fowl River had some water in them. In Baldwin County, major beach erosion occurred along an area know as West Beach. Surges in this area were estimated at 5.5 to 6.5 feet. Wind driven waves on top of this surge deposited sand across West Beach Road and the wave action removed a couple of feet of sand from underneath several beach houses. Some houses along the Fish River were also flooded. In Escambia County major beach erosion occurred on Pensacola Beach. The road to Fort Pickens and the road between Pensacola Beach and Navarre Beach was closed due to the road being overwashed with several feet of sand. The island was breached in a couple of places. The Santa Rosa county coast sustained major beach erosion as well...primarily around Navarre Beach. Lastly. Okaloosa county experience some beach erosion, but not as extensively as did the counties just to the west. Highway 98 between Fort Walton and Destin had a couple of feet of water across it, but at least one lane remained open and passable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 24, 2:26 AM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Sep 24, 2:26 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
326 AM CDT TUE SEP 24 2002

...TROPICAL STORM ISIDORE MOVING BACK OVER WATER...

LATEST SATELLITE LOOPS AND SURFACE OBSERVATIONS BEGINNING TO SUGGEST
THAT TROPICAL STORM ISIDORE OVER THE NORTHWEST YUCATAN IS TAKING
THE ANTICIPATED NORTH TO NORTHWEST MOTION. CYCLONIC CIRCULATION
ASSOCIATED WITH ISIDORE IS QUITE IMPRESSIVE...COVERING MUCH OF THE
GULF THIS MORNING. WITH THIS AND WARM SEA SURFACE TEMPERATURES (MID
80S) AND FAVORABLE OUTFLOW ALOFT...ISIDORE IS EXPECTED TO RE-
INTENSIFY AS IT MOVES NORTHWEST...THEN NORTH OVER THE WEST-CENTRAL
GULF THROUGH MID WEEK. ISIDORE IS EXPECTED TO ONCE AGAIN REACH
HURRICANE STRENGTH EARLY WEDNESDAY MORNING OVER THE WEST-CENTRAL
GULF...PER LATEST TROPICAL PREDICTION CENTER ADVISORY. LANDFALL...AS
WE SEE IT NOW...LOOKS TO BE BETWEEN LAFAYETTE AND NEW ORLEANS
LOUISIANA. HOWEVER...ANY EASTWARD SHIFT TO THE FORECAST WOULD PLACE
THE FORECAST AREA IN AN INREASED THREAT. GFS...FORMERLY THE AVN
MODEL...HAS INITIALIZED THE CONVECTION OVER THE NORTHEAST/NORTH
CENTRAL GULF WELL AND PROAGATES THIS RAPIDLY TO THE NORTH ACROSS THE
FORECAST AREA TODAY AND TONIGHT. HOWEVER...DUE TO BETTER LOW LEVEL
FORCING...CURRENT HPC THINKING FOR DAY ONE (TODAY AND TONIGHT)
SUGGESTS THAT THE HEAVIER RAIN APPROACHES AND REMAINS CONFINED TO THE
COASTAL SECTIONS AND CONTINUING OFFSHORE WITH SLIGHTLY LIGHTER
AMOUNTS OVER THE INTERIOR. WILL WORD ZONES ACCORDINGLY. FOR
ADDITIONAL INFORMATION...REFER TO PRODUCTS FROM THE
HYDROMETEOROLOGICAL PREDICTION CENTER. FROM LATEST FORECAST TRACK OF
ISIDORE...FORECAST AREA WILL BE ON THE DIRTY SIDE OF THINGS WEDNESDAY
AND THURSDAY...WITH HEAVY RAINS AND WINDY CONDITIONS POSSIBLE. HPC
PAINTS 7 TO 12 INCH STORM TOTAL PRECIPITATION AMOUNTS OVER THE LOWER
MISSISSIPPI VALLEY FOR MID WEEK. HOW HEAVY RAINS WILL BE...WILL BE
GOVERNED BY ISIDORES FORWARD MOTION AND CLOSEST POINT OF APPROACH.
FLOOD WATCH WILL HAVE TO BE CONSIDERED FOR A PORTION...IF NOT ALL OF
THE AREA LATER TODAY...GIVEN LATEST TRACK. AS ISIDORE LIFTS OUT TO
THE NORTHEAST FRIDAY...THINGS QUIET DOWN AS HIGH PRESSURE AND DRIER
AIR FILTERS IN FOR THE WEEKEND. BUT FIRST...THINGS LOOK TO BE GETTING
BUSY. MODERATE TO STRONG WINDS AND THICKENING CLOUD COVER...RESULTS
IN COOLER DAYTIME TEMPERATURES.

MARINE...DUE TO EXPECTED DETERIORATING CONDITIONS (STRONG SOUTHEAST
FLOW...INCREASED TIDAL LEVELS...AND ROUGH SURF)...WILL EXTEND THE
COASTAL FLOOD WATCH FROM PASCAGOULA...EAST TO DESTIN FLORIDA. SMALL
CRAFT ADVISORIES WILL CONTINUE. A HURRICANE OR TROPICAL STORM
WATCH WILL LIKELY BE POSTED LATER TODAY FOR PORTIONS OF THE
NORTHERN GULF COAST. MORE INFORMATION ON ISIDORE CAN BE FOUND IN
PRODUCTS FROM THE NATIONAL HURRICANE CENTER.

10/39
PRELIM NUMBERS...
MOB   80  72  76  73 /  90 100 100 100
PNS   82  74  77  74 / 100 100 100 100
DTS   84  74  77  74 / 100 100 100 100
GZH   80  72  77  72 /  70 100 100 100
2R0   80  72  76  72 /  40 100 100 100
61A   80  72  77  72 /  40 100 100 100

.MOB...
AL...COASTAL FLOOD WATCH GMZ630-650.
     SMALL CRAFT ADVISORY GMZ630-650-670.
FL...COASTAL FLOOD WATCH GMZ655
     SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

FXUS64 KMOB 240827
AFDMOB

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
326 AM CDT TUE SEP 24 2002

...TROPICAL STORM ISIDORE MOVING BACK OVER WATER...

LATEST SATELLITE LOOPS AND SURFACE OBSERVATIONS BEGINNING TO SUGGEST
THAT TROPICAL STORM ISIDORE OVER THE NORTHWEST YUCATAN IS TAKING
THE ANTICIPATED NORTH TO NORTHWEST MOTION. CYCLONIC CIRCULATION
ASSOCIATED WITH ISIDORE IS QUITE IMPRESSIVE...COVERING MUCH OF THE
GULF THIS MORNING. WITH THIS AND WARM SEA SURFACE TEMPERATURES (MID
80S) AND FAVORABLE OUTFLOW ALOFT...ISIDORE IS EXPECTED TO RE-
INTENSIFY AS IT MOVES NORTHWEST...THEN NORTH OVER THE WEST-CENTRAL
GULF THROUGH MID WEEK. ISIDORE IS EXPECTED TO ONCE AGAIN REACH
HURRICANE STRENGTH EARLY WEDNESDAY MORNING OVER THE WEST-CENTRAL
GULF...PER LATEST TROPICAL PREDICTION CENTER ADVISORY. LANDFALL...AS
WE SEE IT NOW...LOOKS TO BE BETWEEN LAFAYETTE AND NEW ORLEANS
LOUISIANA. HOWEVER...ANY EASTWARD SHIFT TO THE FORECAST WOULD PLACE
THE FORECAST AREA IN AN INCREASED THREAT. GFS...FORMERLY THE AVN
MODEL...HAS INITIALIZED THE CONVECTION OVER THE NORTHEAST/NORTH
CENTRAL GULF WELL AND PROPAGATES THIS RAPIDLY TO THE NORTH ACROSS THE
FORECAST AREA TODAY AND TONIGHT. HOWEVER...DUE TO BETTER LOW LEVEL
FORCING...CURRENT HPC THINKING FOR DAY ONE (TODAY AND TONIGHT)
SUGGESTS THAT THE HEAVIER RAIN APPROACHES AND REMAINS CONFINED TO THE
COASTAL SECTIONS AND CONTINUING OFFSHORE WITH SLIGHTLY LIGHTER
AMOUNTS OVER THE INTERIOR. WILL WORD ZONES ACCORDINGLY. FOR
ADDITIONAL INFORMATION...REFER TO PRODUCTS FROM THE
HYDRO-METEOROLOGICAL PREDICTION CENTER. FROM LATEST FORECAST TRACK OF
ISIDORE...FORECAST AREA WILL BE ON THE DIRTY SIDE OF THINGS WEDNESDAY
AND THURSDAY...WITH HEAVY RAINS AND WINDY CONDITIONS POSSIBLE. HPC
PAINTS 7 TO 12 INCH STORM TOTAL PRECIPITATION AMOUNTS OVER THE LOWER
MISSISSIPPI VALLEY FOR MID WEEK. HOW HEAVY RAINS WILL BE...WILL BE
GOVERNED BY ISIDORES FORWARD MOTION AND CLOSEST POINT OF APPROACH.
FLOOD WATCH WILL HAVE TO BE CONSIDERED FOR A PORTION...IF NOT ALL OF
THE AREA LATER TODAY...GIVEN LATEST TRACK. AS ISIDORE LIFTS OUT TO
THE NORTHEAST FRIDAY...THINGS QUIET DOWN AS HIGH PRESSURE AND DRIER
AIR FILTERS IN FOR THE WEEKEND. BUT FIRST...THINGS LOOK TO BE GETTING
BUSY. MODERATE TO STRONG WINDS AND THICKENING CLOUD COVER...RESULTS
IN COOLER DAYTIME TEMPERATURES.

MARINE...DUE TO EXPECTED DETERIORATING CONDITIONS (STRONG SOUTHEAST
FLOW...INCREASED TIDAL LEVELS...AND ROUGH SURF)...WILL EXTEND THE
COASTAL FLOOD WATCH FROM PASCAGOULA...EAST TO DESTIN FLORIDA. SMALL
CRAFT ADVISORIES WILL CONTINUE. A HURRICANE OR TROPICAL STORM
WATCH WILL LIKELY BE POSTED LATER TODAY FOR PORTIONS OF THE
NORTHERN GULF COAST. MORE INFORMATION ON ISIDORE CAN BE FOUND IN
PRODUCTS FROM THE NATIONAL HURRICANE CENTER.

10/39
PRELIM NUMBERS...
MOB   80  72  76  73 /  90 100 100 100
PNS   82  74  77  74 / 100 100 100 100
DTS   84  74  77  74 / 100 100 100 100
GZH   80  72  77  72 /  70 100 100 100
2R0   80  72  76  72 /  40 100 100 100
61A   80  72  77  72 /  40 100 100 100

.MOB...
AL...COASTAL FLOOD WATCH GMZ630-650.
     SMALL CRAFT ADVISORY GMZ630-650-670.
FL...COASTAL FLOOD WATCH GMZ655
     SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Sep 24, 4:45 AM CST, 4 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE SEP 24 2002

...COASTAL FLOOD WATCH IS IN EFFECT...

...A MODERATE RISK OF RIP CURRENTS TODAY...

INCREASING EASTERLY FLOW...IN ADDITION TO ROUGH SURF CONDITIONS
TODAY...SUGGESTS A MODERATE RISK OF RIP CURRENTS.  TIDES ARE EXPECTED
TO BE ABOUT A FOOT ABOVE NORMAL...MAINLY ALONG EAST AND SOUTH FACING
SHORES DUE TO STRONG EASTERLY WINDS.

PERSONS PLANNING A TRIP TO AREA BEACHES TODAY ARE URGED TO BEAR IN
MIND THE DANGERS OF RIP CURRENTS AND PAY CLOSE ATTENTION TO ANY
ADVICE POSTED BY LOCAL BEACH OFFICIALS.

BANDS OF MOISTURE WILL MOVE NORTHWARD TODAY. DUE TO PLENTIFUL
ATMOSPHERIC MOISTURE AND LIFT...LOCALLY HEAVY RAINFALL WILL BE A
THREAT ALONG THE IMMEDIATE COASTAL SECTIONS TODAY AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.

Event by event

4 tropical storm. Local standard time, as filed.

Tropical Storm, Lower Baldwin

When
September 24, 9:00 AM CST to September 26, 3:00 PM CST
Where
Lower Baldwin forecast zone
Property damage
$2.0 million
Reported by
BROADCAST MEDIA

Tropical Storm, Lower Mobile

When
September 24, 9:00 AM CST to September 26, 3:00 PM CST
Where
Lower Mobile forecast zone
Property damage
$4.5 million
Reported by
BROADCAST MEDIA

Tropical Storm, Upper Baldwin

When
September 24, 9:00 AM CST to September 26, 3:00 PM CST
Where
Upper Baldwin forecast zone
Reported by
BROADCAST MEDIA

Tropical Storm, Upper Mobile

When
September 24, 9:00 AM CST to September 26, 3:00 PM CST
Where
Upper Mobile forecast zone
Reported by
BROADCAST MEDIA

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002The 2002 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319894, 5319895, 5319896, 5319897.